fbpx

Charleston, SC

jimmy@pharmacyfridaypeals.com

High-Dose Insulin Euglycemic Therapy in Calcium Channel Blocker and Beta-Blocker Toxicity

Author: Nicole Frost, PharmD

Introduction

  1. Medications that work on the cardiovascular system are common cause of poisoning and account for a large number of deaths from overdoses each year.
  2. Calcium channel blocker toxicity inhibits insulin secretion resulting in hyperglycemia and alteration of myocardial function. Beta-blocker poisoning can cause impaired insulin release, therefore increasing glycogenolysis and lipolysis.
  3. Initial management includes supportive care, decontamination if within short window of ingestion, fluids, and atropine to treat symptomatic bradycardia. If refractory to these therapies or patient declining:
    1. IV calcium to increase intracellular Ca and stabilize the myocardium
    1. Vasopressors and inotropes to increase blood pressure, heart rate, and contractility of the heart –                 High-dose insulin euglycemic therapy (HIET)
  4. HIET improves cardiac myocyte function by enhancing carbohydrate utilization by allowing glucose to be taken up by the cells.
  5. Therapy should be started early in patients because it can take up to an hour to take effect.

                Pharmacology 
 InsulinDextrose
DoseInitiation: 1 units/kg bolus followed by Infusion: 1 unit/kg/hrInitiation: 0.5 g/kg bolus with initial insulin bolus unless BG is >300 mg/dL Infusion: 0.5g/kg/hr
AdministrationCardiac function should be monitored Q1015 min, titrate insulin if cardiac function remains depressed per cardiac output calculation or ultrasoundBG monitored Q15-30 min until stable and then Q1-2 hrs. Infusion should be titrated to maintain BG concentrations between 100-250 mg/dL
PK/PDOnset: ~10-20 min Duration: ~1.5 hrs after stopping infusionOnset: immediately
Adverse EffectsHypoglycemia, hypokalemiaHyperglycemia, vein thrombosis or phlebitis
Drug Interactions and warningsMonitor potassium, may need to replete due to insulin causing potassium to shift into the cellNo major interactions
CommentsPrefer high concentration insulin infusion (10 unit/mL compared to 1 unit/mL for DKA) to prevent fluid overload   Insulin will accumulate and will continue to work after infusion is off. (time varies by patient)Higher concentration Dextrose solutions = higher osmolarity.

Overview of Evidence

Author, year Design/ sample sizeIntervention & ComparisonOutcome
Cole et al., 2018Retrospective chart review at a regional poison center (n=199)Patients identified in database by searching for “Beta Blockers”, and/or “Calcium Channel Antagonists” and “insulin” in the respective fields.High dose insulin therapy started at 1 unit/kg/hr titrated up to 10 units/kg/hr to treat shock from beta-blocker and calcium channel blocker poisoning was safe and feasible.
Greene et al., 2007Prospective observational review (n=7)50 mL of 50% IV dextrose was followed by a loading dose (1 unit/kg) of IV short-acting insulin and a insulin maintenance infusion (0.52.0 units/kg/hr)   Euglycemia was maintained using 5-10% dextrose infusions. Potassium was maintained within low normal range (3.8-4.0 mmol/L)  There was no documented blood glucose concentration <100 mg/dL recording during the first 12 hrs of HIET.    Potassium concentrations < 3.5 mmol/L were recorded in two patients, no clinically significant episodes associated with arrhythmias.
Page et al., 2018Retrospective chart review from 2 Australian toxicology centers Beta-blocker (n=12), calcium channel blocker (n=6), mixed (n=3)Patients identified by both toxicology databases for all presentations in which HIET was used in the treatment of toxin induced cardiac toxicity.HIET can cause significant disruption to glucose and electrolyte hemostasis. Hypoglycemia was common after cessation of insulin infusion and required glucose supplementation.
Holger et al., 2011Consecutive case series (n=12)Patients included if toxicology service was present to participate in management. Stepwise treatment: Fluid bolus with 20-40 mL/kg of NS over first hr Infuse IV Calcium with ionized goal of 2 mmol/L Administer 50mL of dextrose 50% IV if BG < 200 g/dL Regular insulin bolus at 1 unit/kg IV Insulin infusion at 1 unit/kg/hr with 10% dextrose infusion at 100 mL/hr to maintain glucose > 100 mg/dL Increase insulin infusion 1-2 units/kg/hr Q10-15 to clinical response Maintain K+ > 3 mmol/L and < 4.5 mmol/L1-10 unit/kg/hr is an effective dose of insulin for toxin induced cardiogenic shock with hypoglycemia being the most frequent ADR

Conclusions

  • Always call your local poison control center, they are a great resource.
  • HIET therapy is safe and effective, monitor closely for electrolyte and glucose abnormalities.

References

  1. Stellpflug S.J., & Kerns II W (2019). High-dose insulin., Goldfrank’s Toxicologic Emergencies, 11e. McGraw Hill [Electronic version]
  2. Ko et al., Beta Safe Than Sorry! [Powerpoint slides]. Pharmacy & Acute Care University 3. Insulin [Lexi-drugs]
  3. Dextrose injection package insert
  4. High dose insulin therapy. Poison Control | University of Utah Health. (2021, December 17). Retrieved August 9, 2022, from https://poisoncontrol.utah.edu/news/2021/07/high-dose-insulin-therapy 
  5. Jon B. Cole, Ann M. Arens, JoAn R. Laes, Lauren R. Klein, Stacey A. Bangh, Travis D. Olives, High dose insulin for beta-blocker and calcium channel-blocker poisoning, The American Journal of Emergency Medicine, Volume 36, Issue 10, 2018, Pages 1817-1824, ISSN 0735-6757, https://doi.org/10.1016/j.ajem.2018.02.004.
  6. Greene, S. L., Gawarammana, I., Wood, D. M., Jones, A. L., & Dargan, P. I. (2007). Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive care medicine, 33(11), 2019–2024. https://doi.org/10.1007/s001340070768y
  7. Page, C. B., Ryan, N. M., & Isbister, G. K. (2018). The safety of high-dose insulin euglycaemia therapy in toxin-induced cardiac toxicity. Clinical toxicology (Philadelphia, Pa.), 56(6), 389–396. https://doi.org/10.1080/15563650.2017.1391391
  8. Holger, J. S., Stellpflug, S. J., Cole, J. B., Harris, C. R., & Engebretsen, K. M. (2011). High-dose insulin: a consecutive case series in toxininduced cardiogenic shock. Clinical toxicology (Philadelphia, Pa.), 49(7), 653–658. https://doi.org/10.3109/15563650.2011.593522

Related Posts

SHARE:

Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp

Subscribe to our Newsletter

Want to learn more?

Join PHARMACY & ACUTE CARE UNIVERSITY

An e-learning platform that empowers healthcare providers with knowledge and skills so they can provide evidence-based, safe care for these types of patients.

Subscribe to our Newsletter

Be the first to read our articles and updates

GET IN TOUCH